Featured Research

from universities, journals, and other organizations

FDA Warning On Codeine Use By Nursing Mothers

Date:
August 18, 2007
Source:
U.S. Food and Drug Administration
Summary:
The U.S. Food and Drug Administration (FDA) is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine. The agency has reviewed all available information on this subject since a medical journal reported the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother's milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

The U.S. Food and Drug Administration (FDA) is concerned that nursing infants may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of codeine. The agency has reviewed all available information on this subject since a medical journal reported the death of a 13-day old breastfed infant who died from morphine overdose. The morphine levels in the mother's milk were abnormally high after taking small doses of codeine to treat episiotomy pain. A genetic test showed that the mother was an ultra-rapid metabolizer of codeine.

"Our best advice to physicians prescribing codeine-containing products to nursing mothers is to prescribe the lowest dose needed for the shortest amount of time," said Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA's Center for Drug Evaluation and Research. "And nursing mothers should always consult their physicians before taking any codeine containing products."

Codeine is an ingredient found in prescription and non-prescription medicines that are used to relieve pain or treat cough. Once in the body, some of the codeine is converted (metabolized) to morphine. Some people, due to their genetic makeup, metabolize codeine much faster and more completely than others. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal levels of morphine in their blood after taking codeine. Mothers who are ultra-rapid metabolizers may have higher-than-usual levels of morphine in breast milk.

According to the FDA, nursing mothers have used codeine safely for many years. In medical practice, codeine is generally considered the safest choice among narcotic pain relievers for nursing women and their babies. However, to raise awareness of this possible health risk and to prevent morphine overdose in nursing infants, FDA is requiring manufacturers of prescription codeine medicines to include information about codeine ultra-rapid metabolism in drug package insert information. In addition, FDA has posted information about this issue on the FDA website for healthcare providers and patients.

Nursing mothers taking codeine (or other narcotic pain relievers) should know how to watch for signs of overdose in their babies. Breast fed babies normally nurse every two to three hours and should not sleep for more than four hours at a time. Signs of morphine overdose in a nursing baby include increased sleepiness, difficulty breastfeeding, breathing difficulties or limpness.

The chance of being an ultra-rapid metabolizer varies among different population groups from less than 1 per 100 people to 28 per 100 people. For people who are ultra-rapid metabolizers, the risk of having an adverse event when taking codeine is not known. The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test. There is a FDA-cleared test to check for ultra-rapid metabolism, but there is only limited information about using this test for codeine metabolism. At this time, the test result alone may not correctly predict if a mother's breast milk will have too much morphine if she uses codeine to treat pain. This test cannot substitute for a doctor's judgment.

Mothers and babies gain many health benefits from breastfeeding. When a nursing mother must take medicine, her infant may be exposed to some risks from that medicine. It is important for healthcare professionals and nursing women using codeine or other medicines to discuss these risks and benefits.


Story Source:

The above story is based on materials provided by U.S. Food and Drug Administration. Note: Materials may be edited for content and length.


Cite This Page:

U.S. Food and Drug Administration. "FDA Warning On Codeine Use By Nursing Mothers." ScienceDaily. ScienceDaily, 18 August 2007. <www.sciencedaily.com/releases/2007/08/070817121119.htm>.
U.S. Food and Drug Administration. (2007, August 18). FDA Warning On Codeine Use By Nursing Mothers. ScienceDaily. Retrieved September 22, 2014 from www.sciencedaily.com/releases/2007/08/070817121119.htm
U.S. Food and Drug Administration. "FDA Warning On Codeine Use By Nursing Mothers." ScienceDaily. www.sciencedaily.com/releases/2007/08/070817121119.htm (accessed September 22, 2014).

Share This



More Health & Medicine News

Monday, September 22, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Sierra Leone in Lockdown to Control Ebola

Sierra Leone in Lockdown to Control Ebola

AP (Sep. 21, 2014) Sierra Leone residents remained in lockdown on Saturday as part of a massive effort to confine millions of people to their homes in a bid to stem the biggest Ebola outbreak in history. (Sept. 20) Video provided by AP
Powered by NewsLook.com
Sierra Leone's Nationwide Ebola Curfew Underway

Sierra Leone's Nationwide Ebola Curfew Underway

Newsy (Sep. 20, 2014) Sierra Leone is locked down as aid workers and volunteers look for new cases of Ebola. Video provided by Newsy
Powered by NewsLook.com
Changes Found In Brain After One Dose Of Antidepressants

Changes Found In Brain After One Dose Of Antidepressants

Newsy (Sep. 19, 2014) A study suggest antidepressants can kick in much sooner than previously thought. Video provided by Newsy
Powered by NewsLook.com
Could Grief Affect The Immune Systems Of Senior Citizens?

Could Grief Affect The Immune Systems Of Senior Citizens?

Newsy (Sep. 19, 2014) The study found elderly people are much more likely to become susceptible to infection than younger adults going though a similar situation. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins